We appreciate the comment by Dr Peter Flegg that deaths following immunization do not always imply a cause and effect relationship.
I know more about the deaths in India following Pentavalent vaccine and will base my response on that experience.
The autopsy reports suggest hypersensitivity reaction in many of the cases. There is no test that can be performed on the vials to look for the hypersensitivity reaction. We depend on the Brighton Classification of AEFI to confirm causation.
If a person gets a rash after taking some drug (medication), the way to be certain of a cause and effect relationship – is to give the same person the medicine again when he is well, and see if an identical rash develops. This is called a re-challenge to prove causation.
However if the reaction results in death, the person cannot be re-challenged again and the best we can say is that there was no other cause for the death and so it was probably related to drug administered. If 2 such deaths occur, it is called a ‘cluster’ by the WHO and it makes cause and effect more certain. In Kerala we have 15 deaths already. No alternate cause for the deaths could be identified in spite of a diligent investigation.
Lung edema is often seen on autopsy in hypersensitivity reactions.
Peter Flegg writes that ‘data emerging from some countries can be quite unreliable, and in the absence of good clinically verifiable information can be subject to wild speculation’. This disbelieving of data from developing countries somehow implies that a death in such countries counts for less than one in the West. Personally I think, many will find this rather offensive.
The older version of the Rotavirus vaccine was withdrawn in 1999 when it was known that it increased the incidence of intussusception by 1 per 10,000 kids vaccinated. Intussusception has a mortality rate of about 1 per 100 cases. With Pentavalent vaccine in Kerala in the first 6 months of 2012 there has been 1 death per 10,000 children vaccinated but it is business as usual with people saying ‘causation is not proven.’
In the investigation of deaths following Pentavalent vaccine in Sri Lanka the WHO committee could not find any alternate cause for the deaths. The deaths were also most probably due to the vaccine.
I will quote below from a letter of concern written to the Government of India about these deaths.
The deaths from Pentavalent are sporadic, meaning that thousands receive the vaccine with no reactions, but a few have died. All hypersensitivity reactions are like that - only a very few people react adversely. However when a drug is known to cause this form of fatal reactions, it is no longer permissible to give the medication to anyone without first testing to see if the person will react adversely. We do that with penicillin skin test for example, and doctors are liable for negligence if they administer penicillin without testing.
Pentavalent deaths have now been reported in different countries with use of Pentavalent vaccine from different manufacturers. It cannot therefore be explained on defects in some specific batch of the vaccine, nor can it be blamed on some programmatic error - because of incorrect storage or administration. There is no test available to identify the child who is going to react and die. We as public health experts will be liable for these deaths, if we fail to recognize this pattern of reactions seen with this vaccine.
It is important that we must make every one of these deaths count no matter where in the world they have occurred and no matter how economically poor the country is.